Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 7, 2021Buchanan County, Virginia

NWS Charleston, WV issued this special weather statement at Aug 7, 2021, 3:14 PM EDT for Buchanan County, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 3:14 PM EDT (19:14 UTC)
Expired
Aug 7, 2021, 3:45 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Hail
0.25 in
Wind
40

County Buchanan County, VA

The radar

The Charleston,WV radar (KRLX), 122 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WWUS81 KRLX 071914
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
314 PM EDT Sat Aug 7 2021
 
VAZ004-WVZ033-071945-
Buchanan VA-McDowell WV-
314 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of Buchanan and
southwestern McDowell Counties through 345 PM EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grundy, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Grundy, Big Rock, Paw Paw, Bradshaw, Stacy, Vansant, Hurley, Jolo,
Oakwood and Roseann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

&&

LAT...LON 3734 8225 3751 8201 3725 8167 3723 8171
      3724 8172 3724 8174 3721 8176 3718 8183
      3718 8185 3716 8187 3713 8194 3712 8198
      3713 8199 3711 8201
TIME...MOT...LOC 1913Z 303DEG 20KT 3735 8209 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

20

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:07 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 7, 3:07 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
307 PM EDT Sat Aug 7 2021

.SYNOPSIS...
An upper level disturbance moves through this afternoon. A
gradual warming trend continues into next week, with
isolated/scattered afternoon showers and thunderstorms.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 145 PM Saturday...

Another summer day, another baroclinic S-curve over the
forecast area visible on GOES-R, its point of inflection just
south of the forecast area, northeast of a mid/upper level vort
max/weak low center in the base of the southern stream component
of a short wave trough moving east-northeastward out of NE TN.
Scattered showers and thunderstorms were firing near and
northeast of this feature, in E KY and across the Tug Fork, basically
in the comma head of the system, where the solid baroclinic
cloud shield gives way to just scattered cloud cover, allowing
diurnal heating that then quickly yields to the developing
convection.

The convection should continue to fill in across mainly southern
portions of the forcast area, as the mid/upper level system
crosses. Shear is a bit low to support any more than a localized
severe threat, but high enough to keep cells moving. With PW
values around 1.5 inches and FFG values of over 2 inches per
hour, even close to 3 inches in 3 hours, any excessive rainfall
threat should also be localized. This activity will move east
of the area and diminish, as the short wave moves east and the
sun goes down.

Another area of developing convection over the middle Ohio
Valley was associated with a weaker, midstream component of the
short wave similar parameters, and its similar localized
threats should fade with the sunset.

Clearing in the wake of the short wave tonight is likely to
reintroduce valley fog formation overnight, especially where it
rains.

For Sunday, afternoon convection should be confined to areas in
and near the mountains, as the short wave moves east, and a
mid/upper level ridge builds over the middle Ohio Valley.

Went toward low end of the spectrum in the valleys for lows
tonight, otherwise central guidance closely followed, keeping
lowland highs around 90 on Sunday as the ridge builds.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 305 PM Saturday...

An upper level ridge moves across the area Sunday night and
Monday, providing mainly dry weather, with nothing more than
the isolated afternoon thunderstorm over the higher mountainous
terrain, and west of the Ohio River. For Monday morning, valley
fog is likely east of the Ohio River, as boundary level flow
starts to pick up west of the Ohio River, from the south to
southwest.

An upper level short wave trough approaches the area Monday
night, and then crosses on Tuesday. It provides enough impetus
for an increasing chance for showers from west to east across
the middle Ohio Valley overnight Monday night, and then an
increasing chance for thunderstorms from west to east across
the area on Tuesday. With the short wave track trending a bit
stronger and farther south, modest shear, high CAPE, in the 2-3
KJ /kg range, and PW values up around 1.8 inches, even nearing
2, could support strong, heavy thunderstorms Tuesday midday and
afternoon.

Central guidance reflects increasingly warm and muggy nights,
and hot afternoons, especially Monday, when heat indices could
flirt with the upper 90s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 1255 PM Saturday...

With moist air over the area and increased instability during
peak heating times, chances of showers and storms will be
present each afternoon and evening during the remainder of the
work week. Several disturbances are expected to cross through
the northern portion of the area which may provide additional
support for convective development during this time. Late week
into early next weekend, shower and storm chances increase as an
upper level trough moves into the area bringing a cold front
along with it. Models indicate the front should cross through
early in the weekend.

Very warm temperatures and high humidity are expected
throughout the work week. Each day, highs are expected to be in
the upper 80s to low 90s in the lowlands and 70s to 80s in the
mountains. Temperatures may then lower a few degrees following
the frontal passage next weekend.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 145 PM Saturday...

A complex upper level disturbance will continue to kick off
scattered showers and thunderstorms this afternoon. Amendments
will be needed to the VCTS CB forecast as a thunderstorm becomes
imminent at a particular site. Southern sites are most likely
to be impacted.

The convection will fade with the setting sun tonight. River
valley fog is likely to form overnight, especially where it
rains this afternoon into this evening. Mist is not out of the
question even at BKW overnight if it rains there this afternoon
or evening, as this is where the chance for rain is highest.

Any fog will dissipate around 13Z give or take a little bit,
allowing for a mainly VFR day Sunday. Convection firing Sunday
midday and afternoon should be limited to areas in and near the
mountains, as the upper level disturbance moves east.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Due to the low probability of a shower or
thunderstorm impacting a TAF site today, restrictions are not
reflected in the TAFs. Fog formation overnight tonight may vary
in extent, intensity and timing.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
IFR restrictions possible in fog most mornings through the
middle of next week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/JLB
NEAR TERM...TRM
SHORT TERM...TRM
LONG TERM...JLB
AVIATION...TRM
Hazardous weather outlook, Aug 7, 4:31 AM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
431 AM EDT Sat Aug 7 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-080845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
431 AM EDT Sat Aug 7 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 7, 1:35 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Charleston WV
135 PM EDT Sat Aug 7 2021

WVZ013-071800-
Lincoln WV-
135 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of central Lincoln
County through 200 PM EDT...

At 133 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hamlin, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hamlin, Spurlockville, West Hamlin, Palermo, Griffithsville,
Sweetland, Yawkey, Branchland and Myra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

&&

LAT...LON 3832 8219 3833 8208 3831 8205 3829 8205
      3828 8202 3827 8200 3828 8198 3824 8191
      3807 8208 3821 8223
TIME...MOT...LOC 1733Z 297DEG 9KT 3825 8216

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Aug 7, 2:15 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Charleston WV
215 PM EDT Sat Aug 7 2021

WVZ005-013-024-025-071845-
Lincoln WV-Logan WV-Mingo WV-Wayne WV-
215 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of northwestern Mingo,
southwestern Lincoln, northwestern Logan and southeastern Wayne
Counties through 245 PM EDT...

At 214 PM EDT, Doppler radar was tracking a strong thunderstorm near
Harts, or 14 miles northwest of Logan, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chapmanville, Delbarton, Chief Logan State, Mount Gay-Shamrock,
Holden, Harts, Mitchell Heights, Verdunville, Dingess, Myrtle,
Wilsondale and Breeden.

This includes Route 119 between mile markers 10 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

&&

LAT...LON 3769 8216 3801 8238 3809 8229 3801 8196
      3799 8198 3797 8196 3798 8191
TIME...MOT...LOC 1814Z 308DEG 13KT 3798 8220

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Aug 7, 2:28 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
228 PM EDT Sat Aug 7 2021

WVZ013-026-071900-
Boone WV-Lincoln WV-
228 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of east central Lincoln
and northern Boone Counties through 300 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Julian, or 8 miles north of Madison, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madison, Van, Julian, Alum Creek, Danville, Seth, Foster, Sod,
Woodville, Ashford, Alkol and Racine.

This includes Route 119 between mile markers 48 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

&&

LAT...LON 3792 8177 3814 8197 3828 8186 3818 8181
      3818 8180 3820 8181 3821 8181 3821 8179
      3823 8179 3823 8177 3820 8175 3821 8172
      3811 8153
TIME...MOT...LOC 1827Z 310DEG 16KT 3818 8185

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

20
Special weather statement, Aug 7, 3:14 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
314 PM EDT Sat Aug 7 2021

VAZ004-WVZ033-071945-
Buchanan VA-McDowell WV-
314 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of Buchanan and
southwestern McDowell Counties through 345 PM EDT...

At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grundy, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grundy, Big Rock, Paw Paw, Bradshaw, Stacy, Vansant, Hurley, Jolo,
Oakwood and Roseann.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.

&&

LAT...LON 3734 8225 3751 8201 3725 8167 3723 8171
      3724 8172 3724 8174 3721 8176 3718 8183
      3718 8185 3716 8187 3713 8194 3712 8198
      3713 8199 3711 8201
TIME...MOT...LOC 1913Z 303DEG 20KT 3735 8209

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

20

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:35 PM EDTSpecial Weather StatementRLXLincoln25 min
Aug 7, 2:15 PM EDTSpecial Weather StatementRLXMingo30 min
Aug 7, 2:28 PM EDTSpecial Weather StatementRLXBoone32 min
Aug 7, 3:18 PM EDTSpecial Weather StatementRLXLogan27 min
Aug 7, 3:52 PM EDTSpecial Weather StatementRLXRaleigh53 min
Aug 7, 6:25 PM EDTSpecial Weather StatementRLXMason35 min
Aug 7, 6:14 PM EDTSpecial Weather StatementRLXPerry46 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.